Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 5, 2002, 7:15 PM CDT for Cass County, Otoe County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2002, 7:15 PM CDT (00:15 UTC)
- Expired
- May 5, 2002, 7:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Cass County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 060015 SVROMA NEC025-131-060045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 715 PM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHEAST NEBRASKA OTOE COUNTY IN SOUTHEAST NEBRASKA * UNTIL 745 PM CDT * AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PALMYRA...OR ABOUT 17 MILES SOUTHEAST OF LINCOLN...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... SYRACUSE ELMWOOD...OTOE...DUNBAR WEEPING WATER...AVOCA...MANLEY...NEHAWKA A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4081 9643 4058 9640 4068 9591 4104 9593 ZAPOTOCNY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:55 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, May 5, 2:55 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT SUN MAY 5 2002 POSSIBILITY OF SEVERE TSTMS THROUGH TNGT IS THE MAIN FCST CONCERN. SFC ANLYS EARLY THIS AFTN SHOWED LOW PRES OVER SD WITH A TROF EXTENDING SWD INTO WRN KS. LOW LEVEL MOISTURE CONTS TO INCREASE EAST OF THE TROF...WITH DEWPOINTS IN THE 50S TO LOWER 60S. SFC LOW OVER ERN CO SHOULD MOVE NEWD ALONG THE BOUNDARY TNGT. LOOKS LIKE STORMS WILL DEVELOP TO OUR SW OR W AND THEN MOVE IN. WILL LEAVE POPS IN THE LIKELY RANGE...60 TO 70 PERCENT AND KEPT THE MENTION OF PSBL SVR STMS. HAIL SEEMS TO BE THE MAIN THREAT... AND SOME WIND ALSO POSSIBLE. BUMPED LOWS UP A LITTLE FROM PREVIOUS FCST WITH INCREASE IN MOISTURE AND CONTINUATION OF S WIND OVERNIGHT. BOUNDARY WILL TRY TO PUSH SEWD THROUGH THE AREA ON MONDAY...AND HAVE LOWERED POPS IN THE NWRN ZONES. KEPT A CHANCE GOING ACROSS SWRN IA AND PARTS OF SERN NE...WITH FNT STALLING. IT APPEARS THE FNT WILL TRY TO LIFT BACK NWD MON NGT AS LOW PRES DEEPENS OVER WRN KS. HAVE BEST CHANCE OF PCPN OVER THE NRN ZONES. LOOKS LIKE A DECENT SETUP FOR PCPN ON TUE...AND A GOOD RANGE OF TEMPS FROM N TO S. PATTERN REMAINS UNSETTLED WED...WITH GOOD CAA BEHIND THE FNT WITH HIGH BUILDING SEWD FROM MT AND NRN WY. EXPECT SOME DRY WX LATER IN THE WEEK WITH CHANCE OF PCPN RETURNING AGAIN BY THE WEEKEND. FIRST DRAFT OF THE WORK ZONES WAS SENT. MILLER ... 305 AM DISCUSSION... FORECAST CONCERNS ARE THUNDERSTORMS IN NEAR TERM SYNOPSIS...FRONTAL BOUNDARY HAS STALLED OVR NRN KS AS EXPECTED. SFC HI PRES RIDGE JUST TO THE E OF THE AREA AND JUST TO THE WEST WE ARE STARTING TO SEE RETURN FLOW. 00Z UPPER AIR ANALYSIS SHOWS NATIONS MID SECTION BETWEEN POLAR AND SUBTROPICAL JETS WITH ZONAL 500MB FLOW. 850MB DEWPOINTS HAVE INCREASED INTO THE UPPER TEENS OVR NRN TEXAS. FORECAST...TODAY TWO FRONTAL BOUNDARIES SET UP ACROSS FORECAST AREA APPENDED TO DEVELOPING LO OVR ERN CO. SRN BOUNDARY IS THE STALLED FNT OVR NRN KS WHICH IS PROGGED TO MOVE VERY SLOWLY TO THE N. SECOND BOUNDARY CUTS FM CO LO THRU NERN NEB INTO SWRN MN. INCREASING LOW LEVEL MOISTURE FORECAST THROUGHOUT THE DAY ALONG FAST 850MB JET WITH 10-14C 850MB DEWPOINTS PROGGED BY 21Z. UPPER LEVEL FLOW BECOMES MORE SWRLY AND THE FIRST OF A SERIES OF SHORTWAVES KICKS OUT AROUND 21Z. SFC DEWPOINTS AROUND THIS TIME ARE INTO THE LOWER 60S WITH CAPE VALUES OF 1500-2500J/KG. HIGH HELICITY VALUES SUGGESTING SUPERCELLS. WILL GO WITH THUNDERSTORMS LIKELY THIS AFTERNOON AND TONIGHT WITH ALL INGREDIENTS IN PLACE AROUND PREVIOUS MENTIONED BOUNDARIES. ALL OF ERN NEB IN MODERATE RISK DAY1. THUNDERSTORMS LOOK TO CONTINUE THROUGH THE OVERNIGHT...MAINLY CONCENTRATED ALONG SRN BOUNDARY WHICH BY 12Z MON EXTENDS FM LO CENTERED OVR CNTRL NEB TO JUST S OF OMA AND ACROSS SRN IA. SFC LO PRES CONTINUES TO BUILD TO THE W ON MONDAY AND SFC BOUNDARY REMAINS ACROSS FORECAST AREA. ETA PROGS SFC DEWPOINTS INTO THE LOW 70S OVR SRN ZONES WITH TEMPS APPROACHING 90 IN WRN ZONES. AVN PROGS DEWPOINTS IN THE UPPER 60S WITH TEMP ONLY IN THE UPPER 70S TO LO 80S. WITH FORECAST UNCERTAINTY...WILL GO WITH CONSISTENCY AND FOLLOW MORE CLOSELY TO AVN REGARDING HIGHS. WITH ALL THIS MOISTURE...CAPE VALUES SOAR INTO THE 4000-4500J/KG RANGE WITH STEEP MID LEVEL LAPSE RATE IN PLACE. THUNDERSTORMS CONTINUE IN FORECAST FOR MONDAY. SEE SWODY2 FOR MORE DETAILS. COLD FRONT COMES DOWN THRU TUE NIGHT. WITH CONTINUED UPPER LEVEL SUPPORT...CHANCE OF THUNDERSTORMS CONTINUES. HIGH PRESSURE MOVES IN WED NIGHT WITH AREA UNDER ZONAL FLOW. NO CHANGES TO EXTENDED. GRIFFIS IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...NONE. MILLER
In the hours before
Special weather statement, May 5, 4:40 PM CDT, 2 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-050400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 440 PM CDT SUN MAY 5 2002 A TORNADO WATCH HAS BEEN ISSUED FOR MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA UNTIL 1100 PM CDT. SEVERE STORMS ARE EXPECTED TO BE SCATTERED ACROSS THE AREA. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS. THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT. SEVERE WEATHER IS ALSO POSSIBLE MONDAY...MAINLY EARLY. SOME DRIER AIR IS EXPECTED TO MOVE IN AS THE WIND SHIFTS TO NORTHWEST MONDAY. THIS SHOULD LIMIT THE SEVERE POTENTIAL TO MAINLY THE FIRST HALF OF THE DAY. MORE STORMS COULD DEVELOP MONDAY NIGHT. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MILLER
Local storm report, May 5, 6:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
656 PM CDT SUN MAY 05 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0539 PM OMAHA NE 1 INCH HAIL
05/05/02 DOUGLAS REPORTED BY STORM
SPOTTER.
0545 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY STORM
SPOTTER AT 15TH AND
CORBY.
0550 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
50TH AND IZARD.
0551 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
78TH AND DODGE.
0551 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
4OTH AND HAMILTON.
0552 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
104TH AND VALLEY.
0552 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
61ST AND DODGE.
0602 PM COUNCIL BLUFFS IA 1 INCH HAIL
05/05/02 POTTAWATTAMIE REPORTED BY STORM
SPOTTER 4 MILES NORTH
OF JUNCTION HWYS 6 AND
192.
0640 PM 1 NE WAVERLY NE .88 INCH HAIL
05/05/02 LANCASTER REPORTED BY STORM
SPOTTER.
0652 PM 5 NW HALLAM NE .88 INCH HAIL
05/05/02 LANCASTER HEAVY ACCUMULATION OF
HAIL REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:10 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 35 min |
| May 5, 7:38 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton | 22 min |
| May 5, 7:59 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 31 min |
| May 5, 8:29 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 31 min |
| May 5, 9:21 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 24 min |
| May 5, 10:33 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 27 min |
| May 5, 10:51 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 24 min |
| May 6, 12:11 AM CDT | Severe Thunderstorm Warning | OAX | Richardson | 34 min |
| May 6, 1:57 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 33 min |
| May 6, 2:06 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 24 min |
| May 6, 2:30 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 30 min |
| May 6, 2:40 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.